Approximately 23,000 emergency room visits per year are attributed to adverse events linked to the use dietary supplements, according to a large, long-term study by the FDA and the Centers for Disease Control and Prevention (CDC).
Weight loss and energy products were implicated in 65.5% of all emergency room visits. Cardiac adverse events such as palpitations, chest pain and tachycardia were most commonly associated with these products, and were most frequent in young adults.
- 28% of visits involve young adults (age 20 - 34)
- 21.1% involve unsupervised children
- 23% of the visits involve adults age 50 or older
(See Pinoypharmacy.com's Reviews of Weight Loss Supplements and B Vitamin Supplements and Energy Drinks for tests and information about related products).
Micronutrient products such as multivitamins, iron calcium and potassium were associated with about 31% of all emergency room visits; adverse events associated with these products included mild to moderate allergic reactions and abdominal symptoms such as nausea and vomiting.
Among adults over age 65, swallowing problems caused 40% of all visits; this was especially a problem with calcium supplements. The authors noted that large amounts of nutrients are often packaged in a single large pill, a problem that could be addressed by decreasing pill size, or using alternative forms that are easier to swallow, such as liquids, gels or powders.
(See Pinoypharmacy.com's Reviews of Multivitamin and Multimineral Supplements, Iron Supplements, Potassium Supplements, and Calcium Supplements for tests of related products.)
The study was conducted from 2004 to 2013 and was published October 15, 2015 in the New England Journal of Medicine.
To see the study abstract, use the red link below.